Why does Lyrica cause anxiety, depression and even suicidal thoughts in some people? I was first put on Neurontin, which sent me into this black hole of depression, then they put me on Lyrica and I still was severely depressed. Now I'm taking antidepressants together with the Lyrica and it seems to help. Does Lyrica deplete one of serotonin or is it something else playing a role here? Thank you.
Why does Lyrica cause anxiety, depression and suicidal thoughts?
Question posted by Oldriska on 12 Sep 2012
Last updated on 28 December 2021 by Lyuba
Taking Both Preagablin, for about seven years, and now Diazepam, for 1 year and 7 months. Severely suicidal-the suicidal thoughts didn't really start until the last six months, but every morning I want to find a way of ending my life. My husband hides everything I can use or I'd be dead now.NEVER take either of these drugs. They've destroyed my mind and my life.
I was placed on Lyrica over 6 years ago. I took it for about 3 weeks and almost felt like I was on uppers or a little speed and then suddenly I didn't even want to get out of bed. It was like someone turned a switch off. I went for a follow up and I just couldn't stop crying and told the doctor I have been feeling like I don't even want to continue going on with life. (Which I was in a battle against cancer at the time) the office suddenly changed. The nurses and the doctor started asking me a dozen questions. Needless to say this is a common side effect. The same thing happened to friend of mine. Get off of it as soon as you feel this. I asked the doctor the same question. He said it's a common side effect and no genetic or make up of a certain individual just a side effect of the drug. I know I am very sensitive to medications. If there is a side effect I will experience it.
Hope this helps. I also have an autoimmune disorder. I always think that has something to do with it.
Hey i need help i just switched from 2700mg a day of gabapentin to 400mg a day of lyrica and in 2 days I feel suicidal. I'm thankfully oddly aware this is how I feel... so i reached out to the dr thinking i wasn't getting enough lyrica but by the afternoon im reading these posts and feel it has to be the lyrica itself. I want to know if its possibly to go back to the 2700mg a day since its only been a few days. I have a message into my dr of course...
It makes my anxiety go completely. I only take 25mg when i can feel it coming on then i stop taking them when I'm better. I also got bipolar.
Honestly the pain is not as bad as the pain you go through with Cymbalta, lyrica and gabapentin. These are dangerous drugs to take and coming off of them is a sheer nightmare that you don't seem to wake up from. I would be better off on illicit drugs than this crap
I've been on lyrica now for 11 months for my TN, i was taking 300 mg a day my facial pain is and has been really bad so my my doctor increased my lyrica to 400mg a day, i feel terrible i dont want to do anything i get panic attacks when i drive, last week i was ready to end my life im tired of taking pills and living with this horrible face pain. Lyrica and Tegretol have helped me a bit but, i still have face pain every day.
Im sick and tired !! Trigeminal neuralgia is a terrible condition.
God Bless you all
I am now dealing with the depression, myself. I moved to Canada from the United States, and because the health care here is so lacking and limited, this is pretty much all any doctor will do for my fibromyalgia and back injury pain. Now, I have had REAL thoughts of suicide. I don't understand what the heck is going on. Deep down, I don't want this, but these things keep happening and popping up! What is in this medication that it makes people feel so utterly depressed!!! I have come up with options and plans, and then I burst into tears and then I yell at someone! This is not a good drug if this is the outcome of taking it! I would love to understand why it does this as well, please! I typed this from a phone, so please forgive any typos.
Been on and off these pills for years. You can't jyst come off them you have to cut down as to stop insomnia, sweating etc. Everytime im on them which I am now I get really angry and get into fights and do stupid things. But if it wasn't for this drug I would be dead. I got bipolar and anxiety and these pills are the only thing thats gets rid of anxiety. I have tried everything else. Was on 600mg last year but only take 25mg now for a couple of weeks while im anxious
I've been on Lyrica for just over a month now. Today I have felt awful. It is a beautiful sunny day and i just feel anxious about leaving the house. I feel low in mood and how done for awhile now. I kind of just thought it had to do with a busy work life etc. But lately I feel suicidal. Just random thoughts of wanting to give end and just thinking ending it is a good option. I have never felt this way before. I decided maybe Lyrica had something to do with it. After reading this maybe it does. But i'm on a very low dosage. Im currently on 50mg and will have to make my way up to 75mg soon. I'm curious to what peoples dosages are? Most of what i have seen people are on 300-600mg. Is there anyone on a low dosage like myself who feels this way?
Wow, now why would a Dr who is a so called expert give someone like me who has suffered from depression for half of my life prescribe me with Lyrica if it is known to cause depression and knowing the side effects of trying to get off them is just as bad? Drs don't know sh*t! They feed people who are desperate with drugs to a body that they know nothing about. In the year 2016, they should be put in prison like any other drug dealer! 11 years dealing with back pain and 20 years dealing with depression and not once has a Dr or anyone who advertises that they can help has. Not saying that ALL Dr's etc are dodgy because I'm sure there's a lot of them that actually care about their patients and would go out of there way for them but my experiences with every Dr that I have seen has been a total waste of time.
I'm in Australia by the way and you would expect top notch treatment, I explain my pain and that it's getting worse and my Dr is too busy doing something else. Just because you went to school and read plenty of books that doesn't mean you know anything, until you have experienced depression or any other illness then you know nothing. The medical industry and drug companies are the biggest joke on the planet right now, probably more corrupt than the politicians. Kiss my ass!
I suffer with bipolar depression and was put on lyrica last month for my neck and arm. I have been recently suffering with very high anxiety even though I take Mirtazapine and clonazepam. I am not sure if it is because of lyrica but I was very stable with my disorders before taking lyrica. I am waiting for neck surgery and I would like to know if there is another nerve blocker that will not interrupt with my bipolar depression and anxiety. I just sit here and shake and cry over the past few days. I have been on the lyrica for a month now and am noticing some big changes. If anyone has a solution please advise. Thank u kindly.
Please please join the a group on Facebook called lyrica survivors and have a read up. This is a dangerous drug!
I was taking 300mg of gabapentin last yr. I became depressed. My doctor took me off of it although he didn't completely believe it caused my depression. Then my neurologist put me on lyrica. The depression not only lingered it has gotten worse... to the point of suicidal thoughts. I do take other medicine for the depression but none seems to help. I really need to know if lyrica is what could be causing my depression so I can stop it. And how should I stop it?? I'd rather deal with the pain than severe depression.
I am looking into why as well. I experienced being suicidal while taking lyrica. Two seperate occasions. I have always been a depressed person anyway. I blacked out a couple times. Now I have to live with self inflicted humility from overdoseing myself and cutting my wrist. I definitely believe that lyrica played a part. Im doing better now as I am no longer on it. I was only on it for two months. I don't recommend this medication .
The reason it can increase depression, or have depression as a side effect, might have to do with the fact that it blunts the release of monoamine neurotransmitters. Based on my own experience, it doesn't only boil down to dosage level but also the length of time that you take it. I notice the depression effect came on less quickly and less severely when I quit the med for a few months and went back on it at a lower dosage. However I'm noticing its depression effect is coming on yet again and in a more pronounced way after weeks of taking it. Symptoms include but aren't limited to : lack of interest in anything, lack of appetite, lack of motivation, lack of positive mood. I have depression problems to begin with so there must obviously be an interaction. Coming off of the drug I'm not sure that I notice any withdrawal. If anything those brain-blunting side effects just kind of drag on for a little while after quitting and it takes some time to go back to normal.
Could take a few days, weeks, or months depending on the dosage you were taking and for how long. Luckily there is no issue with dependency or withdrawal on my end.
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.